Last year I decided to take a leap of faith and change my method of contraception. I was 22, in a committed relationship and tired of using condoms. Contraception has a unique impact on us all but I hope that sharing my experience can help other women looking for advice…
I was always apprehensive of the pill, the side effects terrified me and though I knew lots of young women who had tried it, I was completely put off. Acne, weight gain and mood swings were just some of the side effects I’d heard of. Once I spoke to a GP about it I found out the full list of possible side effects (just reading it is enough to change your mind), and that it effects women in different ways. As someone who suffers from bad PMS, I didn’t want that getting worse, but was told it could possibly improve my mood swings.
At the time I didn’t have a steady GP, I just saw whoever was available when I needed an appointment (the wait time is so long as it is). I was cautious of the pill, especially after it was found to have links with depression. But I wanted to be in control of my fertility and my sex life, so I decided to try it.
I had no idea how many different types of the pill there were. If the first one didn’t suit me, the GP said I could simple try another. I was prescribed a combination pill called Levest, made with oestrogen (ethinylestradiol) and progestogen (levonorgestrel). The combination of hormones oestrogen and progestogen in the pill were said to have less impact on PMS symptoms. I had to take the pill at the same time every day for 3 weeks, then take a weeks break to have my period.
For the pill to sync with your monthly cycle you have to start taking it on the first day of you period. After the first week when my period should have ended the bleeding didn’t stop. I waited another week, still no change. Concerned, I managed to get a telephone consultation – with a male doctor – because nothing else was available. He told me it was completely normal and I should continue taking the pill. It was almost a month of bleeding by this point, and he just said that it happens to a lot of women and is to be expected. I’m sure he would have felt differently if he was bleeding downstairs for a month…
Luckily, a little while after this useless conversation, I got an appointment with a very intelligent and lovely female doctor, who is now my official GP. When I explained the side effects the pill had taken she immediately said I should try another pill which may be more suitable.
I moved on to Yasmin, another combined pill made with oestrogen (ethinylestradiol) and progestogen (drospirenone). The irregular bleeding stopped and I was thrilled. But the high was short-lived as I started feeling more melancholy than usual. This pill made me more emotional and simply unhappy.
The side effects of both pills made me feel down, whether it was purely psychological or due to anxiety over the constant bleeding. My libido dropped and I felt like crap. But this was supposed to make me feel good and in control of my sex life, right?
I was disappointed with the pill, and after speaking to my GP I decided to try another form of contraception: the coil.
*To be continued…